Though we hope to avoid reactions as much as possible for our children, they do happen. Emergency care can be required during acute FPIES reactions.
From accidental exposures to retrialing foods, a large part of living with FPIES means being prepared. Check out the tools below to help you to be prepared and to support your child during an FPIES reaction requiring emergency care.
“An ER plan gives protection and a VOICE to your child in times of crisis”
– The FPIES Foundation
Looking to learn more?
“Helping Families Navigate the Emergency Room with a Rare Disease“, our blog post with helpful tips and resources.
Twitter Chat with Dr. Sakina Bajowala on ER Care, first ever #FPIES Chat in honor of Global FPIES Day 2016.
Helpful Emergency Care topics, taken from the Foundation Q&A pages:
In what ways can I help my child during a reaction?
It is important to keep your child comfortable and get to medical attention for treatment. If your child has had prior severe FPIES reactions, is vomiting repeatedly, appears ashen-gray or lethargic, call 911 immediately. If you know your child ate their trigger food, you should head off to medical attention, such as an ER rather than a doctors office, so that monitoring and potential treatments can begin promptly.
If prior reactions were mild (such as 1-2 episodes of vomiting) and self-limited and your child appears comfortable and is no longer vomiting, oral rehydration with clear fluids or ice chips at home may be sufficient, but always speak with your doctor. Wait 10-15 minutes after an episode of vomiting and start offering small amount e.g. 1 tsp-1tbs of clear liquids every 5 minutes. Do not offer larger volumes of fluid because they may provoke more vomiting.
Symptoms of shock would usually come after significant vomiting and, hopefully, you would have already made your way to an emergency room.
Symptoms of shock, when the blood pressure is low, can be difficult to detect because any child with repetitive vomiting already appears ill. However, symptoms of shock could include a pulse that is hard to feel (very fast or very slow), weakness, confusion, listlessness, passing out or having skin color changes such as becoming ashen-gray, pale or blue.
You should immediately call 911 to get your child to the emergency care as soon as possible. They will treat with intravenous fluids and potentially additional treatments such as oxygen or steroids. We do not know if giving epinephrine (adrenaline) would help (e.g., an injection via an autoinjector at home), but your doctor might prescribe one.
Page published: July 4, 2012. Last update: Nov. 21, 2017. Copyright © 2012,The FPIES Foundation